Connecticut, 2006Damaging Wind in Connecticut, July 21, 2006
July 21, 2006 · NWS ALY · 1 event in 1 county or zone
On July 21, a cold front in central New York at daybreak moved slowly into southeastern New York. Thunderstorms formed in Litchfield County during the late-afternoon and early evening hours and several became severe, producing damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 21, a cold front in central New York at daybreak moved slowly into southeastern New York. Thunderstorms formed in Litchfield County during the late-afternoon and early evening hours and several became severe, producing damaging wind gusts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 2:26 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 2:26 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
326 PM EDT FRI JUL 21 2006
.SHORT TERM /TONIGHT THROUGH SUNDAY/...LOTS OF SHOWERS ON THE
SCOPE TODAY...BUT WARM MID LEVELS (-7 H500 TEMPS) PRECLUDING LOTS
OF VERTICAL DEVELOPMENT. COLD FRONT PUSHING THROUGH AREA EVIDENT
IS WIND SHIFT LINE AND SLIGHT FALL OFF IN DEW POINTS BEHIND FRONT.
KEPT A SLIGHT CHANCE NORTHWEST AND CHANCE SOUTHEAST FOR A POPUP
SHOWER OR THUNDERSTORM INTO THE EVENING. ACTIVITY SHOULD DIE OUT
AFTER SUNSET. BOTH GFS AND WRF BRING SYNOPTIC LOW PRESSURE SYSTEM
INTO AREA TOMORROW. GFS HAS FASTER ARRIVAL AND DEPARTURE TIMES FOR
SYSTEM AND WED BE DONE WITH PRECIPITATION BY EARLY SUNDAY. WRF
SLOWER AND LINGERS PRECIP THROUGH SUNDAY. DC BOYS SAY THAT GFS HAS
SUPPORT FROM OTHER NATIONAL MODELS SO LOOKING FOR A WET SATURDAY
BUT A DESCENT SUNDAY. RAINFALL FROM STORM ON SATURDAY LOOKS TO BE
ON THE HEAVY SIDE IN BOTH GFS AND WRF...WITH WIDESPREAD 1 TO 3 IN
AMOUNTS...BUT RAIN LOOKS STRATIFORM AND SPREAD OVER 12 TO 24
HOURS SO DONT ANTICIPATE ANY FLOODING PROBLEMS AT THIS TIME.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...GFS INDICATES GENERALLY
DRY...TYPICAL SUMMER WEATHER FOR MONDAY AND TUESDAY WITH THE
CHANCE OF AN ISOLATED AFTERNOON THUNDERSTORM TUESDAY. POSSIBLY
MORE UNSETTLED FOR WEDNESDAY AND THURSDAY AS A WEAK COLD FRONT
MOVES THROUGH ON WEDNESDAY AND MOVES BACK NORTHWARD ON THURSDAY.
SOME INDICATION IN 12Z/GFS THAT WARM FRONT MAY HANG UP AS A BACK
DOOR TYPE FRONT LEADING TO CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS ON FRIDAY. THATS A LONG WAY OFF...AND THE CRYSTAL
BALL HAS BEEN A LITTLE FOGGY LATELY.
&&
.AVIATION...(THROUGH 18Z SATURDAY)...GENERALLY VFR CONDITIONS INTO
THIS EVENING...EXCEPT FOR MVFR TO BRIEFLY IFR WITH WIDELY SCATTERED
TO SCATTERED THUNDERSTORMS INTO THIS EVENING. THE CONVECTION WILL WEAKEN
WITH SUNSET AND LOSS OF HEATING. WINDS WILL WEAKEN TONIGHT AND
WITH ATMOSPHERE SO MOIST FOG TO FORM...MVFR TO LOCALLY IFR
ESPECIALLY AFTER MIDNIGHT. CLOUDS WILL OVERSPREAD AREA SATURDAY
MORNING AS WAVE OF LOW PRESSURE MOVES EASTWARD ALONG STALLED
BOUNDARY TO THE SOUTH. WIDESPREAD RAIN WILL FOLLOW FOR THE
AFTERNOON WITH MVFR CONDITIONS.
&&
.HYDROLOGY...WIDESPREAD 1 TO 3 INCH RAINS SATURDAY WILL PRODUCE
LARGE RISES ON THE RIVERS. NEAR BANK FULL RISES ARE LIKELY WHERE
THE HEAVIEST RAIN FALLS. THE RAIN LOOKS TO BE OF THE STEADY
VARIETY AND OF 12 TO 24 HOUR DURATION...SO NOT ANTICIPATING
FLOODING AT THIS TIME. THE RAIN COULD BE LOCALLY HEAVY AT TIMES.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Jul 21, 11:34 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1234 PM EDT FRI JUL 21 2006
CTZ001-013-MAZ001-025-VTZ013>015-221200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1234 PM EDT FRI JUL 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LITCHFIELD COUNTY IN
CONNECTICUT...BERKSHIRE COUNTY IN MASSACHUSETTS AND SOUTHERN
VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE
EVENING...AS A COLD FRONT PRESSES SOUTHEAST ACROSS THE AREA. A
FEW OF THE STORMS COULD BECOME SEVERE PRODUCING DAMAGING WINDS.
THE STORMS WILL MOVE TO THE SOUTHEAST AT 20 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF HEAVY RAIN AND THUNDERSTORMS SATURDAY NIGHT.
THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
NYZ032-033-038>043-047>054-058>061-063>066-082>084-221200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-
1234 PM EDT FRI JUL 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EVENING...AS A COLD FRONT PRESSES SOUTHEAST ACROSS THE
AREA. A FEW STORMS COULD BECOME STRONG PRODUCING GUSTY WINDS
ESPECIALLY EAST OF THE HUDSON RIVER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF HEAVY RAIN AND THUNDERSTORMS SATURDAY NIGHT.
THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 21, 2:31 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT FRI JUL 21 2006
NYZ058>061-212000-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-
331 PM EDT FRI JUL 21 2006
...STRONG THUNDERSTORMS IN COLUMBIA AND GREENE COUNTIES...
AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 30
MPH...AND VERY HEAVY RAIN WHICH WILL CAUSE PONDING OF WATER ON
ROADWAYS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES WEST OF CHATHAM TO 10 MILES NORTHWEST OF CATSKILL...AND ARE
MOVING TO THE SOUTHEAST AT 15 MPH.
THUNDERSTORMS WILL BE NEAR...
CHATHAM AND ATHENS BY 350 PM.
HIGH FALLS...HUDSON AND CATSKILL BY 355 PM.
PHILMONT...CLAVERACK...6 MILES NORTHWEST OF LIVINGSTON AND 7 MILES
NORTHWEST OF CLERMONT BY 400 PM.
Special weather statement, Jul 21, 3:42 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT FRI JUL 21 2006
CTZ001-013-212130-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
442 PM EDT FRI JUL 21 2006
...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN. THIS STORM WAS LOCATED NEAR LITCHFIELD...OR ABOUT 7
MILES SOUTHWEST OF TORRINGTON...AND MOVING EAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR...
LITCHFIELD GREEN AND LITCHFIELD BY 450 PM EDT
TORRINGTON BY 500 PM EDT
THOMASTON BY 520 PM EDT
TERRYVILLE BY 530 PM EDT
SND
Special weather statement, Jul 21, 3:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT FRI JUL 21 2006
NYZ060-061-212130-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
457 PM EDT FRI JUL 21 2006
...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...
AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN. THIS STORM WAS LOCATED NEAR LIVINGSTON...OR ABOUT 7
MILES SOUTHEAST OF CATSKILL...AND MOVING SOUTHEAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR...
ANCRAM AND 9 MILES WEST OF COPAKE BY 530 PM EDT
SND
Special weather statement, Jul 21, 4:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EDT FRI JUL 21 2006
CTZ001-013-212200-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
526 PM EDT FRI JUL 21 2006
...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN. THIS STORM WAS LOCATED NEAR LITCHFIELD...OR ABOUT 7
MILES SOUTH OF TORRINGTON...AND MOVING EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
THOMASTON BY 540 PM EDT
TERRYVILLE BY 550 PM EDT
HEAVY RAIN FROM THIS THUNDERSTORM MAY CAUSE PONDING OF WATER ON
ROADWAYS AND SOME MINOR FLOODING OF ROADSIDE CULVERTS AND POOR
DRAINAGE AREAS.
SND
Special weather statement, Jul 21, 4:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT FRI JUL 21 2006
MAZ025-212215-
SOUTHERN BERKSHIRE MA-
542 PM EDT FRI JUL 21 2006
...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR SANDISFIELD...
OR ABOUT 10 MILES SOUTHEAST OF GREAT BARRINGTON...AND MOVING
SOUTHEAST AT 20 MPH.
SND
Local storm report, Jul 21, 5:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
652 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG HARWINTON 41.77N 73.06W
07/21/2006 LITCHFIELD CT TRAINED SPOTTER
POWER LINES DOWN
0532 PM HAIL HARWINTON 41.77N 73.06W
07/21/2006 E0.88 INCH LITCHFIELD CT TRAINED SPOTTER
&&
HJOHNSONThunderstorm Wind, Litchfield
- When
- July 21, 6:00 PM EST
- Where
- Litchfield County, Sharon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.883, -73.483
An emergency manager reported that wires were blown down in Sharon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 21 to 27, 200616 deaths · 27 injured · 11 events
- Damaging Winds and Lightning Strike in Tennessee, July 21, 20061 death · 3 injured · $40,000 · 52 kt wind · 5 events
- Damaging Wind in Illinois, July 21, 20065 injured · $13 million · 78 kt wind · 1 event
- Heat in Florida, July 21, 20061 death · 1 event
- Heat in California, July 21 to 25, 20061 death · 1 event
- Hail and Damaging Winds in Massachusetts, July 21, 20069 injured · $365,000 · 50 kt wind · 13 events
- Damaging Winds in Nebraska, July 21, 2006$2.2 million · 80 kt wind · 7 events
- Lightning Strike in Indiana, July 21, 2006$150,000 · 1 event
- Damaging Wind in Kentucky, July 21, 20061 injured · $100,000 · 61 kt wind · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 21, 2006$45,000 · 70 kt wind · 25 events
- Damaging Winds in Virginia, July 21, 2006$91,000 · 50 kt wind · 7 events
- Damaging Winds in Arkansas, July 21, 2006$100,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521603.